Colorado, 2016Heavy Snow and Winter Weather in Colorado, January 6 to 7, 2016
January 6 to 7, 2016 · NWS GJT · 9 events in 9 counties and zones
A moist Pacific trough produced significant to heavy snowfall in portions of west-central and southwest Colorado.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific trough produced significant to heavy snowfall in portions of west-central and southwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 5, 10:40 PM MST, 2 hours 20 minutes earlier.
Area forecast discussion, Jan 5, 10:40 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1040 PM MST TUE JAN 5 2016
.UPDATE...
ISSUED AT 934 PM MST TUE JAN 5 2016
A VERY COMPLICATED FORECAST FOR THE SOUTHERN VALLEYS WHICH CALLED
FOR A COMPLICATED WINTER HAZARD HEADLINE. HAVE ALREADY HAD PERIODS
OF LIGHT SNOW CROSS THE AREA AS A WEAK DEFORMATION ZONE IS MOVING
AHEAD OF THE MAIN SYSTEM PULLING OUT OF SOUTHERN CALIFORNIA.
SIGNIFICANT AMOUNTS OF PRECIPITATION IS FALLING OUT OF THE SYSTEM
TO THE WEST SOME OF WHICH WILL BE DIRECTED ACROSS SOUTHERN UTAH
AND SOUTHWEST COLORADO. LAS VEGAS PWAT IS AT 0.8 WELL OFF THE
CHARTS FOR EARLY JANUARY. THE KGJT RAOB AND DURANGO PROFILER BOTH
SHOWED PWAT AT 0.4 WHICH IS STILL WELL ABOVE NORMAL. THE FEATURE
OF CONCERN STILL DIVES MAINLY SOUTH OF THE 4 CORNERS BUT THIS VERY
MOIST ATMOSPHERE WILL BE PLOWING INTO THE FOOTHILLS AND SOUTHERN
VALLEYS OVER THE NEXT 24 HOURS. NOW SOUNDING AND CROSS SECTIONS
INDICATE THE BEST LIFT WELL BELOW THE FAVORED DENDRITIC ZONE AND
THE LOW LEVEL ISOTHERMAL LAYER IS NOT FAR ABOVE THE 0 DEGREE LINE.
IT WILL SNOW...HEAVY AT TIMES...BUT IT SEEMS TO APPEAR THE FLAKES
WILL BE HEAVILY RIMED AND MAY NOT ACCUMULATE AS EFFICIENT AS OUR
REGULAR COLD AIR FLAKES. ALSO THERE IS A THREAT OF THIS MUCH
MOISTURE ALTERING THE PTYPE THROUGH WEDNESDAY AFTERNOON AS SURFACE
WET BULB TEMPERATURES ABOVE FREEZING ARE FORECAST TO LIFT UP
TOWARD THE HIGHWAY 160 CORRIDOR IN THE AFTERNOON. THIS LEAVES RAIN
AS THE MAIN METEOR NEAR THE 4 CORNERS REGION...WITH A MIX
TRANSITIONING TO SNOW AS ELEVATION INCREASES. FEEL ELEVATIONS
ABOVE 6500 FEET STAND A GOOD CHANCE OF 6+ INCHES OF SNOW WHILE
FARTHER SOUTH PTYPE IS IN QUESTION. THEREFORE DECIDED TO LIMIT THE
WARNING TO THIS ELEVATION AND ABOVE WHICH UNFORTUNATELY MAY CAUSE
SOME CONFUSION BUT ALSO MAY HELP WITH THOSE WHO HAVE DECISIONS TO
MAKE.
&&
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 353 PM MST TUE JAN 5 2016
MOST AREAS HAVE ENJOYED MOSTLY CLOUDY SKIES AND WARM
CONDITIONS TODAY...EXCEPT FOR THE LOW STRATUS BAND HANGING OVER
NORTHEAST AND EAST CENTRAL UTAH THIS AFTERNOON CREATING SOME
SCATTERED SNOW SHOWERS ALONG THE VERNAL TO MONTICELLO CORRIDOR.
CURRENT SATELLITE INDICATES THE NEXT STORM GAINING MOISTURE OFF OF
THE PACIFIC OCEAN AND CLOUD TOPS INCREASING AS THE STORM COMES
ONSHORE SOUTHERN CALIFORNIA. WARM AIR ADVECTION IS EXPECTED THIS
EVENING ALONG THE FIRST FEW BANDS OF PRECIPITATION...SO AN
ELEVATED LAYER OF ABOVE FREEZING TEMPS IS POSSIBLE. LEFT FREEZING
RAIN OUT OF THE FORECAST AS WE ARE FAIRLY CONFIDENT THAT THE ABOVE
FREEZING LAYER WILL NOT BE WARM ENOUGH OR THICK ENOUGH FOR THE
SCENARIO. STILL AN EVER SO SLIGHT CHANCE SO WILL BE ACTIVELY
MONITORING THAT THREAT. PRECIPITATION WILL REACH SOUTHEAST UTAH
LATE THIS EVENING AND THEN MAKE ITS WAY EAST AND NORTH INTO
SOUTHWEST COLORADO BY MIDNIGHT. SOUTHWEST FACING SLOPES ARE HIGHLY
FAVORED FOR THIS STORM.
THE COMBINATION OF WARM MOIST ADVECTION FROM THE APPROACHING SHORT
WAVE WILL SPREAD SNOW INTO THE SOUTH FACING SLOPES OF THE ABAJO
AND SAN JUAN MOUNTAINS. THE 12Z NAM/GFS SOLUTIONS SHOWED COLD
ADVECTION UPSLOPE FLOW INTO THE DURANGO AREA AS THE TROUGH AXIS
APPROACHED FROM THE SOUTHWEST. THE 18Z NAM/GFS NO LONGER SHOWS
THIS DETAIL AND KEEPS THE MID LEVEL COLD POOL MOVING EAST ACROSS
NW NEW MEXICO. THIS LATEST TRACK DIMINISHES THE HEAVY SNOW
POTENTIAL FROM THE ABAJO (BLUE) MOUNTAINS TO THE SAN JUANS. WITH
THE NEGATIVE TILTED TROUGH GETTING STRETCHED AND WEAKENING
DYNAMICAL SUPPORT ALOFT...FELT THE UPGRADE FROM WATCH TO ADVISORY
IS THE BETTER APPROACH. FOR THE REMAINING FORECAST AREA...THE WEAKENING
TROUGH CROSSES THE ENTIRE FORECAST AREA WED EVE...PCPN IS EXPECTED
FOR MUCH OF THE REGION BUT QPF WILL BE LIGHT.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 353 PM MST TUE JAN 5 2016
THE PACIFIC WAVE TRAIN CONTINUES UNTIL THE MAIN PACIFIC TROUGH
MOVES ACROSS THE FOUR CORNERS REGION THURSDAY NIGHT AND FRIDAY.
MOISTURE DOES GET WRAPPED AROUND THE CLOSED LOW CIRCULATION WITH A
TROWAL SIGNATURE. THE SNOW POTENTIAL WILL BE THE GREATEST DURING
THIS TIME PERIOD WITH SOUTHWEST COLORADO BEING THE PRIMARY
TARGET...LATER SHIFTS MAY NEED TO PONDER A WINTER STORM WATCH FOR
THIS FEATURE (ALTHOUGH A BIT EARLY TO DO SO NOW.) ONCE THE
CIRCULATION MOVES DOWNSTREAM...COLDER AIR FILTERS BACK INTO THE
REGION ON FRIDAY AND SATURDAY AS THE FLOW ALOFT TURNS
NORTHWESTERLY.
CONFIDENCE BEYOND SATURDAY COULD BE BETTER AS MODEL CONTINUITY HAS
NOT BEEN VERY GOOD. RIDGE AMPLIFICATION ALONG THE WEST COAST MAY
MOMENTARILY SHUT DOWN MOISTURE INFLOW FROM THE PACIFIC. THE GOING
FORECAST REFLECTS THIS TREND. TEMPERATURES WILL BE BELOW AVERAGE
WITH COLDER AIR TRAPPED IN THE VALLEYS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1040 PM MST TUE JAN 5 2016
VERY MOIST SYSTEM IS SPREADING NEXT ROUND OF LOW CLOUDS AND
PRECIPITATION TOWARD THE 4 CORNERS LATE THIS EVENING. VERY MOIST
BOUNDARY LAYER HAS PRODUCED AREAS OF LIGHT FOG ALONG THE LOWER
COLORADO RIVER VALLEY INCLUDING KGJT AND KCNY. THIS MAY
TEMPORARILY LIFT AHEAD OF THE PRECIPITATION...THEN CRASH AGAIN AS
A ROUND OF LIGHT SNOW MOVES ACROSS THE UTAH AND COLORADO BORDER
PRIOR TO 18Z. EXPECT MVFR COULD PLAGUE THESE SITES OFTEN THE NEXT
24 HOURS. THE BIGGEST IMPACT WILL BE AT KDRO AND KTEX OVER THE
NEXT 24 HOURS WITH LIFR LIKELY AT TIMES. ACROSS THE REMAINDER OF
THE SITES LOWERING CIGS MAY IMPACT ILS BREAK POINTS BUT VFR IS
EXPECTED TO PREVAIL THROUGH AT LEAST MID AFTERNOON WITH SOME
DETERIORATION GOING INTO THIS EVENING.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST WEDNESDAY NIGHT FOR
COZ019-021>023.
WINTER STORM WARNING UNTIL MIDNIGHT MST WEDNESDAY NIGHT FOR
COZ021-022.
UT...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST WEDNESDAY NIGHT FOR
UTZ022-028.
&&
UPDATE...15/JRP
SHORT TERM...JAM/PF
LONG TERM...PF
AVIATION...TGJTHazardous weather outlook, Jan 5, 9:20 AM MST, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
920 AM MST TUE JAN 5 2016
COZ001>014-017>023-UTZ022>025-027>029-061630-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
920 AM MST TUE JAN 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SA FEW SNOW SHOWERS WILL CONTINUE OFF AND ON THROUGHOUT THE
DAY...BUT NO SIGNIFICANT ACCUMULATION IS EXPECTED. THE NEXT WAVE
WILL START MOVING INTO THE AREA OVERNIGHT OVER THE FOUR CORNERS
REGION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PRECIPITATION WILL OVERSPREAD THE FORECAST AREA WEDNESDAY WITH
SOUTHEAST UTAH...THE SAN JUAN MOUNTAINS...AND AREAS SOUTH FAVORED
AGAIN. BY WEDNESDAY EVENING...PRECIPITATION WILL START SHIFTING
TO THE NORTH. SNOW AND RAINFALL FROM THIS WAVE WILL END BY
THURSDAY MORNING UNTIL ANOTHER DISTURBANCE BRINGS ANOTHER CHANCE
OF SNOW LATE THURSDAY NIGHT THROUGH FRIDAY.
INSTABILITY SHOWERS WILL PERSIST INTO SATURDAY UNTIL
NORTHWESTERLY FLOW DROPS ANOTHER WAVE FROM THE NORTH TURNING
ATTENTION TO THE NORTHERN MOUNTAINS WHERE MORE SNOW IS POSSIBLE
FOR THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jan 5, 7:32 PM MST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
732 PM MST TUE JAN 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW SILVERTON 37.81N 107.66W
01/05/2016 M1.7 INCH SAN JUAN CO TRAINED SPOTTER
NEW SNOW TOTAL AS OF THIS MORNING.
&&
EVENT NUMBER GJT1600032
MMSWinter Weather, Southwestern San Juan Mountains
- When
- January 6, 1:00 AM MST to January 7, 3:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 12 inches were measured across most of the area. Locally higher amounts included 18 inches at the Mancos SNOTEL site.
Heavy Snow, Animas River Basin
- When
- January 6, 1:00 AM MST to January 7, 12:00 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 10 inches were measured across the area.
Heavy Snow, Four Corners / Upper Dolores River Basin
- When
- January 6, 1:00 AM MST to January 7, 10:00 AM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 8 inches were measured across the area. Locally higher amounts included 10 inches at Mesa Verde National Park.
Winter Weather, San Juan River Basin
- When
- January 6, 5:00 AM MST to January 7, 1:00 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 4 inches were measured across the area.
Winter Weather, Grand and Battlement Mesas
- When
- January 6, 9:00 AM MST to January 7, 12:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 9 inches were measured across the area.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- January 6, 12:00 PM MST to January 7, 11:00 AM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 12 inches were measured above the 8000 foot level. locally higher amounts included 18 inches at the Columbine Pass SNOTEL site. Snowfall amounts of 2 to 5 inches were measured below the 8000 foot level.
Winter Weather, West Elk and Sawatch Mountains
- When
- January 6, 12:00 PM MST to January 7, 12:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall amounts of 3 to 8 inches were measured across the area.
Winter Weather, Grand Valley
- When
- January 6, 7:00 PM MST to January 7, 11:00 AM MST
- Where
- Grand Valley forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 4 inches were measured across the area.
Winter Weather, Debeque to Silt Corridor
- When
- January 6, 7:00 PM MST to January 7, 5:00 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 4 inches were measured across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Debris Flows in California, January 6, 2016$75,000 · EF0 · 10 events
- Winter Weather in South Dakota, January 6 to 7, 20168 events
- Heavy Snow in Minnesota, January 6 to 7, 20164 events
- High Wind in Alaska, January 6, 201683 kt wind · 3 events
- High Wind in Texas, January 6 to 7, 201656 kt wind · 3 events
- Winter Weather in Minnesota, January 6 to 7, 20163 events
- Heavy Snow in New Mexico, January 6 to 7, 20162 events
- Marine Thunderstorm Winds in Eastern Pacific Coastal Waters, January 6 to 7, 20162 events
- Heavy Snow in North Dakota, January 6 to 7, 20162 events
- Tornado in California, January 6, 2016EF0 · 1 event
- Waterspout in Eastern Pacific Coastal Waters, January 6, 20161 event
- Marine Thunderstorm Wind in Gulf of Mexico, January 6, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613730, 613731, 613732, 613723, 613737, 613736, 613739, 613734, 613738.